Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 20, 2012, 3:40 AM HST for Kauai County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2012, 3:40 AM HST (13:40 UTC)
- Expired
- Jan 21, 2012, 3:28 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753 WHHW40 PHFO 201340 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 AM HST FRI JAN 20 2012 ...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH FRIDAY AFTERNOON... .A LARGE WEST NORTHWEST SWELL WILL PRODUCE ELEVATED SURF ALONG WEST AND NORTH FACING SHORES OF KAUAI AND NIIHAU. HIZ001>003-210245- /O.NEW.PHFO.SU.Y.0006.120120T1340Z-120121T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 340 AM HST FRI JAN 20 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...10 TO 15 FEET. * TIMING...SURF WILL INCREASE THIS MORNING AND REMAIN ELEVATED THROUGH FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
2 follow-up statements
222 WHHW40 PHFO 210145 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST FRI JAN 20 2012 ...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH EARLY SATURDAY MORNING... .A LARGE WEST NORTHWEST SWELL WILL PRODUCE ELEVATED SURF ALONG WEST AND NORTH FACING SHORES OF KAUAI AND NIIHAU. HIZ001>003-211430- /O.EXT.PHFO.SU.Y.0006.000000T0000Z-120121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 345 PM HST FRI JAN 20 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...10 TO 15 FEET. * TIMING...SURF WILL REMAIN ELEVATED THROUGH SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED SHORES. && $$ DONALDSON
233 WHHW40 PHFO 211328 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST SAT JAN 21 2012 HIZ001>003-211430- /O.CAN.PHFO.SU.Y.0006.000000T0000Z-120121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 328 AM HST SAT JAN 21 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DIMINISHED BELOW THE ADVISORY THRESHOLD. $$ MORRISON
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 19, 8:25 PM HST, 7 hours 15 minutes earlier.
Area forecast discussion, Jan 19, 8:25 PM HST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 825 PM HST THU JAN 19 2012 .SYNOPSIS... A SURFACE RIDGE RETREATING TO THE NORTH TONIGHT WILL ALLOW TRADE WINDS TO SPREAD OVER THE ISLANDS. THE TRADES WILL BRING SOME SHOWERS TO WINDWARD AREAS...BUT THE ATMOSPHERE WILL BE STABLE...SO RAINFALL WILL REMAIN LIGHT OVER THE NEXT FEW DAYS. THE RIDGE WILL SHIFT CLOSE TO THE ISLANDS ON SUNDAY BRINGING WINDS OUT OF THE SOUTHEAST. MONDAY AND TUESDAY...LIGHT SOUTHERLY WINDS WILL PREVAIL AS THE RIDGE SITS OVER THE STATE...WITH THE POSSIBILITY OF HAZE FROM THE BIG ISLAND REACHING THE SMALLER ISLANDS. && .DISCUSSION... RAINFALL TOTALS FROM THE GAGES ACROSS THE STATE SHOW ALMOST NO RAIN HAS FALLEN IN THE PAST 24 HOURS. AS A SURFACE RIDGE RETREATS TO THE NORTH TONIGHT...TRADE WINDS WILL INFILTRATE THE ENTIRE STATE AND WINDWARD AND MAUKA SHOWERS WILL RETURN. THESE SHOWERS WILL BE LIMITED OVER THE NEXT FEW DAYS AS A STABLE ATMOSPHERE ALOFT KEEPS A LID ON CLOUD GROWTH. LEEWARD AREAS OF THE SMALLER ISLANDS WILL HAVE MOSTLY CLEAR SKIES DURING THIS PERIOD WITH LITTLE SHOWER ACTIVITY. THE LEEWARD LOWER SLOPES OF THE BIG ISLAND WITH SEE AFTERNOON AND EVENING CLOUDS WITH MOSTLY CLEAR SKIES AT NIGHT AND IN THE MORNING. THE NEXT CHANGE IN OUR WEATHER PATTERN COMES ON SUNDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE FRONT WILL PUSH THE SURFACE RIDGE TOWARD THE ISLANDS SUNDAY EVENING WHICH WILL TURN OUR WINDS OUT OF THE SOUTHEAST. BY MONDAY...THE RIDGE LOOKS TO BE NEAR KAUAI...AND WINDS OVER THE SMALLER ISLANDS WILL BE PREDOMINANTLY LIGHT WITH AFTERNOON SEA BREEZES AND NIGHTTIME LAND BREEZES EXPECTED OVER THE LAND AREAS. NEAR THE BIG ISLAND...THE SOUTHEAST FLOW WILL CONTINUE MONDAY AND TUESDAY...POSSIBLY ALLOWING VOLCANIC HAZE TO MAKE ITS WAY INTO THE HILO DISTRICT. RAIN AMOUNTS ACROSS THE STATE SUNDAY AND MONDAY WILL REMAIN LIMITED AS THE UPPER ATMOSPHERE REMAINS STABLE. BY TUESDAY...MOISTURE MOVING UP IN FROM THE SOUTHEAST IS EXPECTED TO REACH THE BIG ISLAND AND BOTH SOUTHEAST AND NORTHEAST AREAS OF THE ORCHID ISLE WILL SEE AN INCREASE IN SHOWERS. THIS INCREASED MOISTURE IS FORECAST TO REACH THE SMALLER ISLANDS WEDNESDAY AND THURSDAY...INCREASING SHOWERS FROM MAUI TO KAUAI. THE COLD FRONT REMAINS NORTHWEST OF KAUAI INTO THURSDAY CONTINUING THE LIGHT AND VARIABLE WINDS OVER THE SMALLER ISLANDS...AND SOUTHEAST WINDS NEAR THE BIG ISLAND. && .MARINE... LATEST WAVEWATCH III GUIDANCE SHOWS A WEST-NORTHWEST SWELL ROLLING INTO THE ISLANDS ON FRIDAY. THIS WNW SWELL...COMING FROM 300 DEGREES...WILL BE PARTIALLY BLOCKED BY KAUAI ON OAHU AND MAUI COUNTY...BUT WILL LIKELY BRING SURF TO ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU FRIDAY NIGHT. SURF MAY ALSO REACH THE 8 FOOT ADVISORY THRESHOLD ALONG WEST FACING SHORES OF THE BIG ISLAND ON SATURDAY. AS TRADE WINDS STRENGTHEN...A SCA FOR 25 KT WINDS IS LIKELY FOR THE WINDIER AREAS AROUND THE BIG ISLAND AND MAUI FOR SATURDAY NIGHT AND SUNDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && MORRISON
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.